Skip to main content

20 Years Of Helping Australians To Make The Best Decisions About Medicines And Medical Tests

Log in

Sign up

Don't miss out on the latest news, evidence and CPD opportunities on medicines and medical tests - sign up today.

My account

Log in details

My subscriptions

Add subscriptions

My favourites

Respiratory tract infections (RTIs) – nose, throat and lungs

An A-Z of common RTIs - infections of your respiratory tract — the parts of your body that help you breathe - your nose, throat and lungs.  The infection can be caused by bacteria, a virus or even fungi.

8 min read

Bronchitis

Bronchitis is a chest infection affecting the large airways that carry air into your lungs when you breathe. Bronchitis is usually caused by a virus and often develops after a sore throat (pharyngitis), a cold, or 'flu' (influenza).

During an infection, the lining of your airways becomes irritated and swollen (inflamed) and produce more mucus than usual. Your body tries to get rid of the mucus by coughing.

Bronchitis is common in both adults and children

Medicines and treatments for bronchitis

Most people with acute bronchitis have infections that can be dealt with by their immune system. They will usually only need treatment for the symptoms of bronchitis. Bronchitis is most often caused by a virus, so antibiotics won’t help. Antibiotics do not kill viruses.

There are ways you can relieve the symptoms of bronchitis (e.g. headache, aches, pains and fever), and some over-the-counter medicines that you can take.

See your doctor if your symptoms change or become worse, as pneumonia is a common complication of bronchitis.

There are over-the-counter medicines you can take to help manage the symptoms of bronchitis. These include:

  • paracetamol, ibuprofen and aspirin for relieving pain and fever
  • decongestants and saline nasal sprays or drops for relieving a blocked nose.

Common cold

Colds are viral infections of the respiratory tract.

Symptoms can include sneezing, a blocked or runny nose, a sore throat and coughing. Anyone can get a cold at any time and they are very common - children can get about 5–10 colds per year and adults 2-4.

There are about 200 different viruses that can cause a cold and each one is slightly different. That is why you can get one cold after another. Once your immune system has fought off an infection with one particular cold virus, you will be immune to that virus.

Medicines and treatments for colds

Most colds follow a clear pattern and resolve naturally within 7–10 days. Antibiotics do not help. Colds are caused by viruses – antibiotics only work on bacterial infections.

Colds may make ongoing medical conditions worse (eg, asthma or diabetes). See your doctor if this situation relates to you.

There are some simple but effective ways you can relieve your symptoms at home, as well as taking over-the-counter medicines for pain and fever.

Cough and cold medicines should not be given to children younger than 6 years old.

Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

If you're breastfeeding - combination cough and cold medicines are generally not recommended for use while you are breastfeeding. They contain several active ingredients, including some that may interfere with breastfeeding or cause side effects in your baby.

It is also best to avoid oral decongestants such as phenylephrine and pseudoephedrine while you are breastfeeding, as they may reduce your milk supply and can pass into your breast milk in small amounts, possibly causing restlessness, irritability and sleep disturbances in your baby.

Consider using a saline nasal spray or a nasal decongestant spray as an alternative to an oral decongestant. Only minimal amounts of a nasal decongestant are thought to be absorbed into your bloodstream, and may be used for up to 3–4 days while breastfeeding.

Influenza (flu)

Flu is a viral infection of the respiratory tract.

Symptoms will usually be at their worst after 2–3 days and will generally last for 5–8 days. However, some of the symptoms of flu (eg, cough and tiredness) can last for as long as 2–3 weeks. Most people who are generally healthy won’t need to see their doctor. Your immune system will fight your infection and your symptoms will usually clear up on their own. 

Flu can be prevented by vaccination as well as good hygiene practices, such as regularly washing your hands, and sneezing or coughing into a tissue.

Medicines and treatments for flu

Medicines are available that treat the flu infection. These are:

  • oseltamivir (Tamiflu); not suitable for children younger than 1 year old, and
  • zanamivir (Relenza).

It is important to note that oseltamivir and zanamivir are antiviral medicines. They are not antibiotics which only work on bacterial infections.

These medicines are not recommended for people who are normally healthy and whose symptoms are not severe, as your immune system will usually take care of the infection on its own. These medicines must be taken within 48 hours of your symptoms first appearing, or they are unlikely to shorten your illness. They are usually only recommended if your symptoms are severe or you are at high risk of complications of your flu infection.

There are some simple but effective ways you can relieve your symptoms at home, as well as taking over-the-counter medicines for pain and fever.

Cough and cold medicines should not be given to children younger than 6 years old.

Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Laryngitis

Laryngitis is an infection of your larynx, which results in a hoarse voice and difficulty speaking

Medicines & treatments for laryngitis

Acute laryngitis usually gets better within 7 days without treatment, as your body’s immune system can usually take care of the infection by itself. There are some simple and effective ways you can relieve your symptoms, as well as taking over-the-counter medicines for pain and fever.

See your doctor if your symptoms get worse or if your symptoms don’t improve after 10 days.

Antibiotics won’t help treat your laryngitis. You can get laryngitis when you have a cold or flu (influenza). These infections are caused by viruses, so antibiotics won't help.

Paracetamol, ibuprofen and aspirin can help manage the symptoms of laryngitis such as a headache, sore throat and fever.

Pneumonia

Pneumonia is an inflammation of your lung tissue that is caused by an infection. The infection may be in one or both of your lungs and it can be caused by bacteria or a virus.

Anyone at any age can get pneumonia, but it can be particularly serious and even life threatening in babies, young children, older people and people with other illnesses who may have weakened lungs or immune systems as a result (e.g. people with asthma, cystic fibrosis, HIV or type 1 diabetes or type 2 diabetes).

These people may benefit from vaccination to protect them from pneumonia, or they may need closer monitoring or different treatments if they do get pneumonia. Adults and children are treated differently.

Medicines and treatments for pneumonia

Treatments for pneumonia depend on several factors including:

  • what is causing the infection (a virus or bacteria)
  • if you are an adult or a child
  • how severe your symptoms are
  • if you are at risk of complications of the infection (e.g. you have a medical condition such as asthma or chronic obstructive pulmonary disease [COPD]).

Medicines and treatments for pneumonia in adults

Pneumonia in adults is usually caused by bacteria. If bacteria are causing the infection, your health professional will prescribe antibiotics. The antibiotic that is most appropriate for you depends on:

  • what type of bacteria are causing the infection
  • how severe your symptoms are.

Medicines and treatments for pneumonia in children

Antibiotics are usually needed to treat pneumonia in children. Exactly which antibiotic your health professional prescribes will depend on:

  • your child’s age
  • how severe their symptoms are
  • what type of bacteria are causing the infection.

Sinusitis

Sinusitis is an infection of the sinuses, the small air-filled spaces in the bones behind the forehead, around the nose and eyes, and under the cheeks. The sinus cavities are lined with membranes that produce mucus.

When the sinuses become infected by a virus or bacteria, the sinus membranes become inflamed and make more mucus than usual, resulting in a blocked or runny nose and blocked sinuses.

Medicines and treatments for sinusitis

The symptoms of sinusitis will usually clear up on their own within 7 to 10 days as the body’s immune system can take care of the infection without treatment.

Most sinus infections are caused by a virus, so antibiotics won’t help. Antibiotics do not kill viruses.

There are ways you can relieve your symptoms, and some over-the-counter medicines that you can take, regardless of whether your sinus infection is caused by a virus or bacteria. These include:

  • paracetamol and ibuprofen for relieving pain and fever
  • decongestants and saline nasal sprays or drops for relieving a blocked nose.

See a doctor if your symptoms are severe, if they get worse or if your symptoms don’t improve after 10 days.

Sore throat

A sore throat (throat infection, pharyngitis) is caused when a virus (or bacteria) infects the area at the back of your throat (pharynx). This causes redness and swelling (inflammation), and can be painful, especially when you swallow.

Most throat infections are caused by viruses.

Bacteria can also cause a throat infection. This is sometimes called a ‘strep’ throat, after the name of the bacteria that cause it — Streptococcus pyogenes. Bacterial infections or ‘strep’ throat is rare in children younger than 3 years old. About 1 in 3 children aged 3–14 years will have a sore throat caused by S. pyogenes, compared with about 1 in 10 adults.

You can catch a throat infection when someone infected with the virus or bacteria sneezes or coughs, releasing droplets that contain the virus into the air. These droplets can be breathed in by others, or picked up by anyone who touches a contaminated surface.

A sore throat is often a symptom of another respiratory tract infection, such as a cold or the flu. Sore throats are very common, especially in children and teenagers, and most adults will have at least 2 or 3 every year.

Most sore throats are not serious. The symptoms will usually improve within 7 days and can be treated at home.

Medicines and treatments for a throat infection

A sore throat will often get better by itself, as the body’s immune system can usually take care of the infection without any treatment. Antibiotics aren’t helpful for most people with a throat infection as most throat infections are caused by a virus, and antibiotics don’t kill viruses.

There are some simple but effective ways you can relieve your symptoms at home, as well as taking over-the-counter medicines for pain and fever.

Whooping cough

Whooping cough (pertussis) can be a very serious respiratory tract infection that is very easily spread (highly contagious). Whooping cough usually starts off with cold-like symptoms, and develops into a cough. A bout of coughing is often followed by a deep intake of breath making the characteristic ‘whoop’ sound suggested by the name.

Children and babies with a severe case of whooping cough will need to be hospitalised and can die from the infection.

Find out more about children and whooping cough.

Whooping cough mainly affects the lining of the airways. If left untreated, the infection can progress from an upper respiratory tract infection (affecting the nose, throat and windpipe) into a lung infection (pertussis pneumonia) that affects the bronchi.

Whooping cough can be prevented by vaccination and is treated with antibiotics.

Medicines and treatments for whooping cough

It is much better to avoid whooping cough by having the whooping cough vaccination. Vaccination protects the person who is vaccinated and the whole community — including unvaccinated babies.

Whooping cough is treated with antibiotics, usually azithromycin, clarithromycin, or erythromycin.

Older children and adults

Older children and adults who have been diagnosed with whooping cough should stay at home and avoid coming into contact with other people especially babies and young children.

Whooping cough is usually a much less serious infection in older children, and adults who will have developed some immunity to the infection if they have been vaccinated with the whooping cough vaccines.

Preventing whooping cough 

Whooping cough can be prevented by vaccination. If you have whooping cough and you have been in close contact with anyone in the first 3 weeks of your infection, you must let them know that you have whooping cough and that they might be at risk of catching the infection including:

  • all household and family members
  • children and teachers at childcare or school
  • friends, especially pregnant women
  • work colleagues.

If you have been in close contact with someone with whooping cough — see your doctor as soon as possible.

What can I do to relieve my symptoms?

You should try to:

  • rest
  • drink plenty of water and non-alcoholic fluids
  • avoid smoking and exposure to cigarette smoke
  • inhale steam; this can help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

You can help soothe a sore throat by:

  • gargling with warm salty water
  • sucking on an ice cube or a throat lozenge
  • drinking hot water with honey and lemon; this can also be a simple and effective home remedy.


Medicines for relieving pain and fever

  • Adults and children older than 1 month can take paracetamol.
  • Adults and children older than 3 months can take ibuprofen.
  • Some people may not be able to take paracetamol or ibuprofen.

Find out more about helping children feel better when they are sick.

Tips for using pain and fever medicines safely

  • Paracetamol and ibuprofen are also a common ingredient in some cold and flu medicines, so it is important to check the active ingredients on the label of your medicine to avoid 'doubling up' and taking other medicines that also contain paracetamol.
  • It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary medicines (herbal, 'natural', vitamin or mineral supplements). This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, people who are also taking certain other medicines, young children, or during pregnancy or breastfeeding.

Phone for medicines information
Call NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and mineral supplements) from a pharmacist. Your call will be answered by healthdirect Australia (except Queensland and Victoria).

8 min read

Date published: 14 April 2017
Reasonable care is taken to provide accurate information at the time of creation. This information is not intended as a substitute for medical advice and should not be exclusively relied on to manage or diagnose a medical condition. NPS MedicineWise disclaims all liability (including for negligence) for any loss, damage or injury resulting from reliance on or use of this information. Read our full disclaimer. This website uses cookies. Read our privacy policy.